Florida, 2009

Damaging Wind in Florida, December 18, 2009

December 18, 2009 · NWS MLB · 1 event in 1 county or zone

A severe thunderstorm associated with a long-lived cell exhibiting rotation on radar produced damage to several trees and small structures on the Forever Florida Eco Ranch near Kenansville in rural Osceola County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm associated with a long-lived cell exhibiting rotation on radar produced damage to several trees and small structures on the Forever Florida Eco Ranch near Kenansville in rural Osceola County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 18, 2:24 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 18, 2:24 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
224 PM EST FRI DEC 18 2009

.DISCUSSION...

SFC METARS PLACE SFC LOW OVER CTRL PNHNDL INVOF KTLH ATTM. MAIN
CONVECTIVE BAND LIES EAST OF THE PENINSULA...HAVING REDEVELOPED/
CONSOLIDATED OFFSHORE THE EAST COAST. AM AT SOMEWHAT OF A LOSS TO
EXPLAIN WHY A STRONG PRE-FRONTAL SQLN NEVER FORMED OVER THE ERN
GOMEX EARLY THIS MORNING...GIVEN THE FAVORABLE MARINE INSTABILITY
PROFILE...COUPLED WITH VERY STRONG JET-FORCED ASCENT. BEST GUESS
I CAN HAZARD...PERHAPS THE STRONG CONVECTION OFFSHORE SW FL ROBBED
THIS AREA OF GOOD INFLOW OF HIGHER THETA-E AIR.

IN ANY EVENT...MID LEVEL DRY PUNCH EVIDENT ON H20VAPOR IMAGERY HAS
ALLOWED FOR THINNING/BREAKS IN SKY COVER...SOME MODEST SFC HEATING
AND WEAK/MDT PREFRONTAL CONVECTION HAS FORMED IN WAKE OF WARM SECTOR
RAIN AND EMBEDDED CONVECTION WHICH HAD PLAGUED MAINLY SRN/ERN AREAS
TODAY. THIS ACTVITY WILL SWEEP ACROSS THE PENINSULA RAPIDLY FROM
LATE AFTN THRU EARLY EVENING. WILL RUN WITH PRE-FIRST PD (50 POP...
CHC SHRA/SLGT CHC TS) TO COVER THIS ACTIVITY WITH A LINGERING 20
FOR VERY EARLY EVENING REMNANT SHRA ALONG THE SPACE AND TREASURE
COASTS.

WILL LEAVE NPW/LAKE WIND ADVISORY UP TIL EXPIRATION AS BREAKS IN
CLOUD DECK HAVE ALSO ALLOWED FOR SOME MODEST SFC HEATING AND
RESULTANT MIXING DOWN OF STRONGER WINDS ABOVE THE SFC.

COOLER/DRIER AIR WILL SURGE EWD OVER FL LATE TNGT/SAT AS WINDS VEER
TO WRLY...AND THEN NW AS SFC GALE CTR INTENSIFIES RAPIDLY OFFSHORE
THE ERN SEABOARD. EXPECT LOW CLOUDS TO LINGER WELL INTO THE EVENING
...BEFORE CLEARING FROM W-E AFTER MIDNIGHT. COOLER WITH MINS IN THE
50S AREAWIDE. SUNNY/COOLER AND A LITTEL ON THE BREEZY SIDE FOR SAT
WITH MAXES IN THE M-U60S.

SAT NIGHT-SUN NIGHT...DEEPENING SFC LOW WILL PULL AWAY NE FROM THE
MID ATLC AS SFC HIGH PRESSURE CENTER SETTLES SOUTHWARD TOWARD THE
WRN/CENTRAL GULF COAST. MUCH BELOW NORMAL TEMPS EXPECTED THIS PERIOD
WITH LOWS SAT NIGHT FROM 40-45 DEGS AND COLDER MONDAY MORNING IN THE
UPR 30S MUCH OF THE FORECAST AREA. WIND CHILLS IN THE UPR 30S LATE
SAT NIGHT AND LWR-MID 30S SUN NGT WITH 5-10 MPH WINDS. HIGH SUNDAY
UPR 50S NORTH TO MID-UPR 60S FAR SRN SECTIONS. ONE THING WE WILL
HAVE TO WATCH FOR IS JET STREAM CIRRUS WHICH MAY HOLD DAYTIME TEMPS A
FEW DEGS BELOW GUID AND LOWS A FEW DEGS ABOVE GUID THROUGH THE END
OF THE WEEKEND.

NO CHANGES TO EXTENDED RANGE. PREV DISCUSSION FOLLOWS...
MON/THU...TEMPS WILL REMAIN BLO CLIMO THRU MON NIGHT AS THE HIGH
PRESSURE RIDGE SLOWLY PUSHES OFF THE ERN SEABOARD.  WINDS SHOULD
VEER TO A STRONG ENOUGH ONSHORE COMPONENT BY TUE AFT TO ALLOW TEMPS
TO RECOVER...BUT FULL RECOVERY TO CLIMO AVGS NOT EXPECTED UNTIL
WED.  NEXT STORM SYSTEM EXPECTED TO MOVE ACROSS THE NATIONS
MIDSECTION THRU THE MIDDLE OF NEXT WEEK...BRINGING THE NEXT BEST
PRECIP CHANCE FOR CENTRAL FL BY DAYBREAK THU.

&&

.AVIATION...MAINLY PREVIALING MVFR CIGS AROUND FL025 WITH SPOTTY SHRA
THROUGH AROUND 22Z OR SO FM LEE/ISM THRU SFB/MCO...AND LINGERING TIL
00Z NEAR DAB-MLB-VRB. COULD SEE SOME WIND GUSTS AOA 30KT...ESPECIALLY
IF CONVECTION INTENSIFIES/CONSOLIDTAES INTO A WELL-DEFINED PRE-FRONTAL
BAND. LKLY TO SEE WRAPAROUND SC DECK OVER THE ERN GOMEX AFFECT MOST
SITES WITH CONTINUED MVFR CIGS THRU ABOUT 06Z. W-WNW WINDS AVGING 15KT
WITH FQT GUSTS AROUND 25KT BEHIND FRONTAL WIND SHIFT. P6SM SKC ON
SATURDAY.

&&

.MARINE...PLAN TO MAKE NO CHGS TO THE ONGOING FCST. WHILE THERE IS
A LACK OF NEARSHORE BUOY DATA...41010 IN RIGHT NEAR GALE CONDS...
AND 41114 INDICATES 7FT RIGHT NEAR THE TREASURE COAST...HENCE SCA
NR SHORE/GLW OFFSHORE LOOKS LIKE A GOOD CALL. SMALL CRAFT ADVISORY
WILL CONTINUE FOR THE OFFSHORE WATERS INTO SUNDAY WITH SEAS ABOVE
ADVISORY CRITERIA AND GUSTY NW WINDS CONTINUING. SOME IMPROVEMENT
IN MARINE CONDITIONS MON NGT/TUE WITH HIGH PRESSURE NORTH OF THE
AREA AND WINDS RELAXING SOMEWHAT. RETURN TO STRENGTHENING
EASTERLIES BY MID WEEK WITH HIGH PRESSURE NEAR THE MID ATLC.

&&

.FIRE WEATHER...MAIN FIRE WEATHER CONCERN WILL BE ON SUNDAY WHEN A
DRY NW FLOW SHOULD ALLOW MIN RHS INTO THE 30-35 PCT RANGE. WILL HOLD
OFF ON A 4TH PERIOD WATCH FOR NOW BUT MAY NEED TO BE HOISTED BY SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  51  65  40  59 /  10   0   0   0
MCO  54  65  44  60 /  10   0   0   0
MLB  52  66  42  63 /  20   0   0   0
VRB  55  68  43  64 /  20   0   0   0
LEE  52  64  42  58 /  10   0   0   0
SFB  52  65  42  60 /  10   0   0   0
ORL  53  65  44  59 /  10   0   0   0
FPR  55  69  44  64 /  20   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60
     NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20
     TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 4 AM SATURDAY TO 5 PM EST SUNDAY FOR
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20
     TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     GALE WARNING UNTIL 4 AM EST SATURDAY FOR WATERS FROM FLAGLER
     BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM
     OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM....VOLKMER
Hazardous weather outlook, Dec 18, 12:58 PM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1258 PM EST FRI DEC 18 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1258 PM EST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
LOW PRESSURE CENTERED NEAR PENSACOLA WILL MOVE NORTHEAST ACROSS
NORTH FLORIDA THIS AFTERNOON AND EMERGE ALONG THE SOUTHEAST ATLANTIC
SEABOARD BY SATURDAY MORNING. ALTHOUGH THE BULK OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS PUSHED EASTWARD ACROSS THE OFFSHORE
ATLANTIC WATERS...ADDITIONAL ISOLATED STORMS MAY DEVELOP AHEAD OF
THE COLD FRONT AND AFFECT EAST CENTRAL FLORIDA THROUGH THE LATE
AFTERNOON HOURS. A FEW SEVERE WEATHER REPORTS CANNOT BE RULED
OUT...BUT THE THREAT FOR AN ORGANIZED SEVERE WEATHER EVENT HAS
GREATLY DIMINISHED AS DRIER AIR IN THE MID AND UPPER LEVELS IS
FORECAST TO SWEEP IN ACROSS CENTRAL FLORIDA DURING THE LATE
AFTERNOON.

...HIGH WIND IMPACT...
A LAKE WIND ADVISORY IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA.
STRONG AND GUSTY WINDS WILL CREATE ROUGH AND HAZARDOUS BOATING
CONDITIONS ON AREA LAKES AND THE INTRACOASTAL WATERS. THIS MAY
RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP SMALL CRAFT.

...RIP CURRENT IMPACT...
STRONG SOUTHERLY WINDS WILL PRODUCE A NORTHWARD FLOWING LONGSHORE
CURRENT...ALONG WITH THE THREAT OF RIP CURRENTS NEAR JETTIES AND
PIERS.

...MARINE THUNDERSTORM GUST IMPACT...
STRONG THUNDERSTORMS WITH WINDS IN EXCESS OF 35 KNOTS WILL BE
POSSIBLE WITH STORMS OVER THE ATLANTIC WATERS THROUGH THE AFTERNOON.

...WATERSPOUT IMPACT...
TORNADIC WATERSPOUTS WILL BE POSSIBLE WITH STORMS OFFSHORE FROM THE
TREASURE COAST THROUGH THE LATE AFTERNOON.

...WIND AND SEA IMPACT...
SOUTHEAST WINDS WILL STRENGTHEN AND SHIFT TO SOUTH THIS AFTERNOON
AND SOUTHWEST TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL
OF THE EAST CENTRAL FLORIDA WATERS...AND A GALE WARNING IS IN EFFECT
STARTING LATE THIS AFTERNOON FOR THE OFFSHORE WATERS BEYOND 20
NAUTICAL MILES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS BOATING CONDITIONS WILL PERSIST INTO THIS WEEKEND. MUCH
COOLER AND DRIER WEATHER IS EXPECTED BEHIND A COLD FRONT INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

VOLKMER/CRISTALDI

In the hours before

Special weather statement, Dec 18, 11:41 AM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1141 AM EST FRI DEC 18 2009

FLZ058-181745-
OKEECHOBEE-
1141 AM EST FRI DEC 18 2009

...FAST MOVING SHOWERS WITH GUSTY WINDS APPROACHING OKEECHOBEE
COUNTY...

AT 1141 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SMALL BAND OF SHOWERS FROM 8 MILES SOUTH OF BASINGER TO 12 MILES
SOUTHWEST OF OKEECHOBEE...MOVING NORTHEAST AT 30 MPH.

THIS BAND OF SHOWERS WILL AFFECT BASINGER...OKEECHOBEE...AND FORT
DRUM.

THE PRIMARY THREAT WILL BE GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY
CAUSE UNSECURED OBJECTS TO BLOW AROUND. ALSO...HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

CRISTALDI
Special weather statement, Dec 18, 5:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EST FRI DEC 18 2009

FLZ053-182300-
OSCEOLA-
500 PM EST FRI DEC 18 2009

...HEAVY SHOWERS CAPABLE OF ROTATION ENTERING CENTRAL AND SOUTHERN
OSCEOLA COUNTY...

AT 457 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF HEAVY SHOWERS 5 MILES WEST OF LAKE KISSIMMEE...MOVING
NORTHEAST AT 40 MPH TOWARD HOLOPAW AND KENANSVILLE.

THE PRIMARY THREAT WILL BE GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN
CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE
POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

DOPPLER RADAR IS ALSO INDICATING WEAK ROTATION IN THESE SHOWERS.
FUNNEL CLOUDS WILL BE POSSIBLE WHICH CAN BRIEFLY TOUCH DOWN WITH
LITTLE OR NO WARNING.

KELLY

The radar

The Melbourne radar (KMLB), 39 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
December 18, 5:40 PM EST to 5:41 PM EST
Where
Osceola County, 1.68 mi NNW of Illahaw
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.043, -81.039

A NWS Storm Survey revealed several large oak trees toppled or split on the Forever Florida Eco Ranch on Highway 441 in rural Osceola County near Kenansville. Very minor wind damage occurred to a barn and a roof vent on the visitor center building. Several fences were damaged and two portable out buildings were blown onto their sides. Straight line winds were estimated at 50-60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200277.